HealthDay News — Sixteen-year-old girls report more depressive symptoms when using oral contraceptives compared with nonusers, according to a study published online Oct. 2 in JAMA Psychiatry.
Anouk E. de Wit, from the University of Groningen in the Netherlands, and colleagues assessed the relationship between oral contraceptive use and depressive symptoms among participants in the Tracking Adolescents’ Individual Lives Survey. Patients (aged 16 to 25 years; 1,010 young women) who completed at least one assessment of oral contraceptive use (Sept. 1, 2005, to Dec. 31, 2016) were included in the analysis.
The researchers found that oral contraceptive users overall did not show higher depressive symptom scores versus nonusers. However, adolescent users reported higher depressive symptom scores compared with nonusers, which persisted after adjusting for age, socioeconomic status, and ethnicity. Specifically, compared with nonusers, adolescent contraceptive users reported more crying (odds ratio, 1.89), hypersomnia (odds ratio, 1.68), and eating problems (odds ratio, 1.54).
“Monitoring depressive symptoms in adolescents who are using oral contraceptives is important, as the use of oral contraceptives may affect their quality of life and put them at risk for nonadherence,” the authors write.
Abstract/Full Text (subscription or payment may be required)